Hail, Morgan
- When
- April 7, 3:14 PM CST
- Where
- Morgan County, Somerville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.470, -86.800
Multiple reports of one inch diameter hail were received in Somerville.
An isolated supercell produced large hail up to the size of golf balls in Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated supercell produced large hail up to the size of golf balls in Morgan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 7, 1:51 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 251 PM CDT Sun Apr 7 2019 .NEAR TERM...(Tonight) Issued at 251 PM CDT Sun Apr 7 2019 The TN Valley has remained dry for much of the day with a mixture of debris cirrus and strato-cu. The exception has been far NW AL where a stationary front was the main focus for convection today. Latest surface analysis, satellite imagery, and radar would suggest that the frontal boundary remains to our west. However, storms that formed along the front have been redeveloping eastward on outflow boundaries. Looking at latest RAP SBCAPE would suggest we have around 2,000 J/kg which would be uncapped. However, there is some dry air lingering just off the surface per latest UAH MIPS sounding and evident in 12z soundings from around the area. So, a better estimate of what is available is MLCAPE and that would suggest 1,000-1,500 J/kg with some limited CIN still in place. That analysis would better explain what we've been seeing with these storms, as they approach N AL they weaken considerably and have only really been able to sustain themselves over MS, where the better instability exists. The further east you go into N AL, the more limited the shear is as well and convection that does end up holding together might actually look more summer like. Where storms bubble up quickly and briefly produce severe winds or hail and then dissipate. So, taking latest radar trends and the instability we have, it's likely we'll see isolated strong to severe storms this afternoon, with the stronger storms likely west of I-65. Have adjusted PoPs to reflect this idea for this afternoon and evening. Tonight as we begin to lose heating, instability becomes more elevated but the upper level system that's been over southern TX finally starts to move towards the area. This will increase the lift and forcing to allow for more widespread showers/storms but these may not move in until after midnight. Tried to reflect a slight downward trend in PoPs from 7pm to midnight then increase PoPs from midnight towards sunrise as the upper level system nears the area. In terms of severe threats for the overnight period, CAPE drops to less than 500 J/kg while the shear jumps to 30-40kts. That would suggest storms overnight could still be capable of strong and possibly damaging winds. Temps tonight will be close to a repeat of last night with values in the lower 60s. .SHORT TERM...(Monday through Tuesday) Issued at 251 PM CDT Sun Apr 7 2019 By sunrise Monday, expect convection to be ongoing across the western half of the area and likely increasing in coverage through the morning hours. Models have started to hone in on the idea of an axis of very heavy rainfall developing in response to a boundary stalling over the area on Monday. Due to both the upper level wave and surface low just to our SW, the winds veer pretty decently with height on Monday with shear staying around 40kts. However, the influx in deep moisture means a vertical profile that is almost completely moist adiabatic and thus CAPE will be limited. A few strong to marginally severe storms are possible but believe that the true threat on Monday is going to be heavy rainfall which could lead to localized flooding. Thankfully, we've had a good dry period for the past few weeks and surface soils are not overly saturated. Any flooding that would occur would be in urban areas. As the upper level system slowly progresses east the stalled boundary pushes in E AL/N GA Monday night into Tuesday. Expect a downward trend in pops during this period. However, we'll still have a good deal of forcing due to an axis of divergence aloft. So, some lingering showers and isolated storms remain possible through Tuesday afternoon. Highs both Monday and Tuesday remain in upper 60s to lower 70s with overnight lows Monday in the 60s. Then on Tuesday night into Wednesday as cooler air filters in behind the departing system, lows fall into the upper 40s to lower 50s. .LONG TERM...(Tuesday night through Saturday) Issued at 251 PM CDT Sun Apr 7 2019 Upper ridging will slide into the TN Valley on Wednesday, in the wake of a trough pushing into the Atlantic. The ridge will briefly amplify, as a stronger trough digs into the Rockies. At least one dry, and rather warm, day is expected in the long term period, as mostly clear skies combine with the height rises to send temperatures into the upper 70s to lower 80s. Surface flow from the north will shift to the south by Wednesday evening, with moisture beginning to filter back into the region. This will keep overnight lows fairly mild, with temps only falling into the upper 50s to lower 60s by daybreak on Thursday. The aforementioned upper trough will move into the Plains by Thursday morning, with its surface low tracking just to the east-northeast. Although there remains some discrepancies regarding the strength of the cyclone, the overall timing and track have come into better agreement. Strong southerly flow ahead of the cold front will send a surge of deep Gulf moisture into the TN Valley, with PW values climbing above 1.1 inch Thursday afternoon (roughly above the 75th percentile). At least for now, the daytime hours will remain dry, as the forcing remains well to our west. However, rain chances will increase during the evening and overnight hours as the cold front crosses the Mississippi River. Again, forecast models are in decent agreement with the timing, which would bring the bulk of the rain through the area by daybreak Friday. The cold front will be quick on its heels, exiting to our east by the late morning hours. The threat for severe thunderstorms with this system is fairly questionable, as most of the upper dynamics remain to the north. Combine that with the fact that we maintain some inversion through much of the window of precip, given the low level height falls are marginal. There will be a brief window when mid level jet moves through the Ohio Valley and we tap into some low and deep layer shear during the predawn hours on Friday. But confidence is not overly high that this will amount to more than elevated convection. The cold front will move east of the area by Friday, bringing an end to the precip for at least one day. High pressure will move through the Ohio Valley, keeping winds more northerly until Saturday afternoon. Skies will clear by Friday afternoon, but with northerly flow, high temps will be closer to seasonal norms a highs climb into the upper 60s to lower 70s. Forecast models really begin to diverge on their solutions on our next system, which will approach the area during the latter half of the next weekend. Given the differences, have isolated to scattered showers beginning after midnight on Saturday and continuing much of the day. Thunder will be unlikely during the day, as we maintain northerly winds and a stable airmass. But the system will need to be watched, as it may provide another round of organized thunderstorms by next Sunday. Due to the clouds and rain, temps on Saturday will be in the upper 60s to lower 70s once again. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Apr 7 2019 The MVFR deck of clouds has been slow to clear this morning but as of 1740z satellite and obs indicate these clouds have scattered out. Mainly VFR conditions are forecast for the next 3-4 hours but some brief lowerings to 2,500ft are possible. A complex of storms over MS is forecast to spread eastward towards the terminals this afternoon. Adjusted the arrival of VCTS to reflect this later arrival. The forecast after these storms move through is uncertain but latest guidance suggest cigs increase to around 4,000ft and remain there through Monday morning. After that expect another round of storms to move into the terminals. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...Stumpf LONG TERM...73 AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 333 PM CDT Sun Apr 7 2019 ALZ001>010-016-TNZ076-096-097-081145- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 333 PM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Isolated to scattered showers and thunderstorms will be possible through sunset. A few storms may produce gusty winds and small hail. Thunderstorm coverage and intensity will increase from west to east beginning late this evening, as an upper level disturbance begins to impact the region. Conditions will be marginally favorable for the development of a few severe thunderstorms, mainly between Midnight and sunrise on Monday. Locally damaging wind gusts up to 60 MPH and hail up to the size of quarters will be the main threats with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Widespread showers and thunderstorms will continue across the Tennessee Valley on Monday, before ending from northwest to southeast Tuesday morning. Although the threat for severe storms will diminish during this period, locally heavy rainfall could result in minor flooding. A low chance of thunderstorms will return to the region on Thursday night and early Friday morning. .SPOTTER CALL TO ACTION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However...timely reports of strong winds and hail will be greatly appreciated.
Special Weather Statement
National Weather Service Huntsville AL
344 PM CDT SUN APR 7 2019
ALZ005>007-072145-
Madison AL-Morgan AL-Limestone AL-
344 PM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL 445 PM
CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartselle, moving northeast at 30 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Redstone Arsenal,
Priceville, Triana, Marshall Space Flight Center, University Of
Alabama In Huntsville and Huntsville International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3439 8706 3448 8711 3451 8710 3479 8663
3453 8648 3452 8654 3454 8655 3451 8656
TIME...MOT...LOC 2043Z 240DEG 19KT 3448 8699
73The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 hail. Local standard time, as filed.
Multiple reports of one inch diameter hail were received in Somerville.
Golf ball sized hail was reported in Talucha.
Hail up to the size of quarters was reported in Oden Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806180, 806181, 806182.